The Diabetes Forum Support Community For Diabetics Online banner
1 - 12 of 12 Posts

·
Registered
Joined
·
5,911 Posts
Discussion Starter · #1 ·
Whoops!

5:30 am, I awoke with water brash (mouthful of spit) and acute nausea ... ran to kitchen to test, a BG of 141. No sweating, a bit of anxious feeling, but mostly nausea.

I suspect with a TDD of 14 U of lev (split), yesterday, and lower carb intake, I exceeded my tolerable dose? Anyone else had that experience?

When I woke again at 8:30, no nausea and my BG was a perfectly fine 110.

Lowering dose today!
 

·
Registered
Joined
·
663 Posts
Have you tried the ketones Linda? Low carbing may be OK for a little while but going to the extreme maybe not so good.

I have found the supermarket open but I didn't buy any bread. :)
 

·
Registered
Joined
·
5,911 Posts
Discussion Starter · #3 ·
I skipped my insulin yesterday morning, and ate EXTREMELY low carb 15 g total -- yesterday.

Took 5U lev last night and woke comfortable, at 110! Cannot knock that.

Wish I could sustain that low of a carb intake.

Good for you Peter, on the BREAD. Bread is eeeeebil ... at least, for me.
 

·
Registered
Joined
·
221 Posts
Whoops!

5:30 am, I awoke with water brash (mouthful of spit) and acute nausea ... ran to kitchen to test, a BG of 141. No sweating, a bit of anxious feeling, but mostly nausea.

I suspect with a TDD of 14 U of lev (split), yesterday, and lower carb intake, I exceeded my tolerable dose? Anyone else had that experience?

When I woke again at 8:30, no nausea and my BG was a perfectly fine 110.

Lowering dose today!
Personally I don't think it is Somogyi Effect. Are you on a fast acting insulin like Novolog, Humalog, of Apidra?
I have not hear do a background Insulin like Levemir causing Somogyi Effect. Secondly with nausea it could be anything from Gastric Reflux to Ketones. If that happens again, You need to check for ketones.
One thing with Somogyi Effect is that you will go low and then you will go high. The low will happen in the early morning like 2a.m. to 3 a.m. Since the person is usually asleep they will not treat the low and the liver will click in and send the person very high 140 to 110 is definitely not Somogyi effect. Something caused the vomiting and nausea but what it was is a mystery.
 

·
Registered
Joined
·
5,911 Posts
Discussion Starter · #5 ·
I still think it might have been Somoyogi effect, or in any case a gradual lowering, followed by glucagon release. I backed off my pm Levemir completely (and fasted a couple days), and have not had it occur again.

Nausea is a very rare experience for me. I was in DKA with "large ketones," on diagnosis, and never felt nauseated or sick at all.
 

·
Registered
Joined
·
221 Posts
I still think it might have been Somoyogi effect, or in any case a gradual lowering, followed by glucagon release. I backed off my pm Levemir completely (and fasted a couple days), and have not had it occur again.

Nausea is a very rare experience for me. I was in DKA with "large ketones," on diagnosis, and never felt nauseated or sick at all.
I am thinking you might be type 1 or type 2 because both can present with ketones at diagnosis. In fact 35% of all DKA cases are from people with type 2. The one way to know for sure is to test yourself between 2 and 3 am in the morning to see if your blood sugars are below 70. The thing with Somogyi effect is that you will spike and a lot higher than 140 because the liver will keep spitting out glucose. Of course if you are also on Metformin which prevents the liver from spitting out so much glucose then that might change things. Usually when I see Somogyi effect which is a rebound from an untreated low I will see rebounds into the upper 200 to 300 range. Hope that helps.
 

·
Registered
Joined
·
5,911 Posts
Discussion Starter · #7 · (Edited)
mack, Iam a T1.5, with antibodies, slight (at this point) c-peptide lowering.

I have made it a point to study both types, because I think I DO have some insulin resistance, as well. And yepper, a LOT of metformin.

Thanks for your experience -- it DOES help!

Including the correct spelling ... ;-) It is misspelled, everywhere!
 

·
Registered
Joined
·
156 Posts
A liver dump, Somogyi effect, tends to be more dramatic. However, since you are obviously making some of your own insulin, you will not get the same results as a "pure" type 1 not making any insulin.

Lantus is IMHO the worst offender of middle of the night hypos.

I too find that going very low carb drastically reduces my basal requirements. Be careful with that. And Peter, there's nothing wrong with ketones [when your BGs are being nice].
 

·
Registered
Joined
·
24,394 Posts
Hey! Wouldja look who's here?! Come back when you can stay longer! :D :D :D

A liver dump, Somogyi effect, tends to be more dramatic. However, since you are obviously making some of your own insulin, you will not get the same results as a "pure" type 1 not making any insulin.

Lantus is IMHO the worst offender of middle of the night hypos.

I too find that going very low carb drastically reduces my basal requirements. Be careful with that. And Peter, there's nothing wrong with ketones [when your BGs are being nice].
 

·
Registered
Joined
·
8,607 Posts
If it is any help, when Judy my OH gets a glycogen dump, she feels nauseas for a few minutes. But then she is weird, she can feel when she is high as a heady feeling so she describes...
 

·
Registered
Joined
·
156 Posts
If it is any help, when Judy my OH gets a glycogen dump, she feels nauseas for a few minutes. But then she is weird, she can feel when she is high as a heady feeling so she describes...
I've never heard of anybody feeling a glycogen dump, but it wouldn't surprise me. It could very well be the low blood sugars causing the nausea. When two or more things are happening, we can never be sure what's causing what.

I can feel when I'm high too; however, sometimes when I feel high, I'm not. I can feel quite high and actually be low. I find coffee and alcohol both interfere with the sensations. I'm sure other things do too. It's always best to test, especially before grabbing that syringe to correct it. *guilty*
 
1 - 12 of 12 Posts
Top